Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2011, 1:15 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2011, 1:15 AM CDT (06:15 UTC)
- Expired
- May 29, 2011, 2:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
830
WUUS53 KTOP 290615
SVRTOP
KSC045-087-177-290700-
/O.NEW.KTOP.SV.W.0091.110529T0615Z-110529T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 200 AM CDT
* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTH OF PAULINE...OR 4 MILES NORTH
OF CARBONDALE...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICHLAND...
PAULINE...
BERRYTON...
SOUTHEASTERN TOPEKA...
TECUMSEH...
GRANTVILLE...
MERIDEN...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3887 9551 3887 9585 3922 9573 3922 9569
3915 9537
TIME...MOT...LOC 0615Z 208DEG 22KT 3889 9570
WIND...HAIL <50MPH 1.25IN
$$3 follow-up statements
442
WWUS53 KTOP 290631
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
131 AM CDT SUN MAY 29 2011
KSC045-290641-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
DOUGLAS-
131 AM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY
HAS BEEN CANCELLED...
THE STRONGEST PART OF THE STORM WILL STAY TO THE WEST OF DOUGLAS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3906 9549 3905 9550 3887 9551 3887 9585
3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0631Z 205DEG 22KT 3897 9571
$$
KSC087-177-290700-
/O.CON.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
131 AM CDT SUN MAY 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...
AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PAULINE...OR 6 MILES SOUTH OF
DOWNTOWN TOPEKA...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...GRANTVILLE AND MERIDEN.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3906 9549 3905 9550 3887 9551 3887 9585
3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0631Z 205DEG 22KT 3897 9571
WIND...HAIL <50MPH 1.00IN
$$647
WWUS53 KTOP 290648
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT SUN MAY 29 2011
KSC087-177-290700-
/O.CON.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
148 AM CDT SUN MAY 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN SHAWNEE COUNTIES...
AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SOUTH CENTRAL TOPEKA...MOVING
NORTH AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CENTRAL AND NORTHERN TOPEKA AND TECUMSEH.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3906 9549 3905 9550 3894 9553 3901 9581
3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0647Z 199DEG 18KT 3902 9569
WIND...HAIL <50MPH 1.00IN
$$065
WWUS53 KTOP 290701
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
201 AM CDT SUN MAY 29 2011
KSC087-177-290711-
/O.EXP.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
201 AM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES HAS EXPIRED...
AT 201 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTHEAST AT 25 MPH
ACROSS NORTH TOPEKA...NORTHEAST SHAWNEE COUNTY AND SOUTHWEST
JEFFERSON COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3906 9549 3905 9550 3894 9553 3901 9581
3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0648Z 199DEG 18KT 3902 9569
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:48 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 28, 11:48 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1148 PM CDT SAT MAY 28 2011 ...UPDATE TO AVIATION... .DISCUSSION... 20Z WATER VAPOR IMAGERY A GENERAL ZONAL FLOW OVER THE SOUTHWESTERN U.S. WITH A CLOSED LOW ND AND A SECOND LOW OVER OR. A SFC LOW REMAINED NEAR THE RED RIVER WITH AN INVERTED TROUGH STRETCHING NORTHEAST THROUGH CENTRAL OK INTO THE OZARKS. WITH THE INVERTED TROUGH STILL TO THE SOUTH OF THE FORECAST AREA...THERE REMAINS A CHANCE FOR ELEVATED CONVECTION TO DEVELOP AND OVERSPREAD THE FORECAST AREA THIS EVENING. MODELS KEEP THIS BOUNDARY MAINLY SOUTH OF THE FORECAST AREA AS ISENTROPIC LIFT INCREASES. HOWEVER IT LOOKS LIKE THE LOW LEVEL JET VEERS RATHER QUICKLY AS AN ELEVATED MIXED LAYER ADVECTS NORTH OVERNIGHT. THEREFORE COVERAGE OF ANY ELEVATED STORMS IS A BIT UNCERTAIN. BECAUSE OF THIS HAVE CONTINUED WITH CHANCE POPS FOR THE FORECAST AREA. THIS STRONG CAPPING INVERSION IS WILL EFFECTIVELY SHUT OFF PRECIP CHANCES BY LATE IN THE MORNING SUNDAY. THINK OVERNIGHT LOWS WILL DROP INTO THE LOWER 60S WITH THE WARM FRONT LIFTING RAPIDLY NORTH AFTER SUNRISE. HIGHS SUNDAY SHOULD BE IN THE MID TO UPPER 80S AS THE WARM AIR ADVECTS NORTH. 850 TEMPS WARM TO AROUND 21C WHICH COULD MIX DOWN TO THE SURFACE. WOLTERS STRONG WINDS AND STORM CHANCES HIGHLIGHT THE REMAINDER OF THE HOLIDAY WEEKEND. PRESSURE GRADIENT WILL FURTHER INCREASE SUNDAY NIGHT AS THE WESTERN UPPER TROF ENTERS THE ROCKIES WITH 925MB WINDS RISING TO NEAR 50KT. THIS WILL KEEP TEMPS WARM OVERNIGHT. APPEARS MOISTURE WILL STILL BE TRAPPED UNDER THE INVERSION TO KEEP SUNDAY NIGHT INTO EARLY MONDAY DRY...BUT THIS WILL NEED TO BE MONITORED IN THE WARM AIR ADVECTION REGIME. THE STRONG WINDS SHOULD MIX DOWN BY LATE MORNING WITH A 8-10MB SURFACE PRESSURE GRADIENT ACROSS THE COUNTY WARNING AREA. ADVISORY LEVELS ARE QUITE POSSIBLE FOR MUCH OF THE AREA BY LATE AFTERNOON. FRONTAL BOUNDARY WITH THE NORTHEAST-WARD MOVING UPPER TROF WILL NEAR THE CONCORDIA AREA LATE IN THE DAY AND SLIDE SOUTHEAST THROUGH THE NIGHT. THE STRONG SOUTH WINDS AND GOOD BOUNDARY LAYER MIXING MAY BE ENOUGH TO BREAK THE CAP ALONG THE FRONT INTO THE EVENING HOURS...WITH DECENT Q-VECTOR CONVERGENCE THROUGH THE AREA MONDAY EVENING FOR UPSCALE DEVELOPMENT POSSIBLE. STRONG SHEAR WITH 50-70KT MID-LEVEL WINDS AND DECENT INSTABILITY WILL BRING SOME THREAT OF SEVERE WEATHER. DEPENDING ON OUTFLOWS FROM ANY STORMS...FRONT MAY NOT BE FAR FROM SOUTHEASTERN AREAS TUESDAY AFTERNOON...WITH SOME MOISTURE RETURN POSSIBLE TUESDAY NIGHT. CONFIDENCE IN OCCURRENCE AND COVERAGE OF STORMS IS LOW ENOUGH FOR ONLY SMALL PRECIPITATION CHANCES. NOT SEEING A VERY CLEAR SIGNAL FOR PRECIPITATION ON THROUGH THE END OF THE WEEK AS UPPER HEIGHTS BUILD OVER THE PLAINS. OPERATIONAL GFS AND ECMWF RUNS SUGGEST WEAK CONVERGENCE IN NEBRASKA GIVING RISE TO CONVECTION WEDNESDAY AFTERNOON...WHICH COULD SINK SOUTH WEDNESDAY NIGHT INTO THURSDAY. WILL KEEP A SMALL MENTION IN THE NORTHWEST WEDNESDAY NIGHT FOR NOW. MID LEVEL TEMPS UNDER THE RIDGE ARENT VERY HIGH...AND HARD TO COMPLETELY RULE OUT STORMS IN NEARLY ANY PERIOD DEPENDING ON SMALL-SCALE FEATURES. 850MB TEMPS ARE STILL PROGGED TO BE WELL ABOVE NORMAL...IN THE 18-24C RANGE...AND 90S SEEM A GOOD BET FOR HIGHS. SOME RECORDS COULD BE JEOPARDY...WITH MID 90S THE CURRENT RECORDS THURSDAY AND FRIDAY. DEWPOINTS WILL ALSO BE RATHER HIGH AND COULD PUSH HEAT INDICES TO AROUND 100. 65 && .AVIATION... IFR CEILINGS WERE ALREADY OBSERVED AT KFOE...THE CEILINGS WILL GRADUALLY LOWER TO IFR AT BOTH KTOP AND KMHK BY 9Z SUN...WITH KFOE CEILINGS DROPPING BELOW LIFR CRITERIA BETWEEN 9Z-14Z SUN. THERE MAY BE A CHANCE FOR AN ISOLATED OR SCATTERED THUNDERSTORMS AT THE TAF SITES THROUGH 12Z SUN. AFTER 15Z MON...THE LOW STRATUS SHOULD BREAK UP WITH SKIES BECOMING PARTLY CLOUDY WITH BASES RISING ABOVE VFR AFTER 16Z SUN. WINDS WILL INCREASE FROM THE SOUTH AT 14 TO 18 KTS WITH GUSTS TO 22 TO 26 KTS. THE STRONGER SOUTHERLY WINDS WILL LAST INTO SUNDAY EVENING. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 28, 7:00 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 700 AM CDT SAT MAY 28 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-291200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 700 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT AS STORMS ONCE AGAIN DEVELOP ALONG THE WARM FRONT AND MOVE NORTHEASTWARD. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE WITH HAIL...WIND AND LOCALLY HEAVY RAIN THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE NEXT SYSTEM CROSSES THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 29, 12:55 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SUN MAY 29 2011
KSZ039-055-290630-
OSAGE-SHAWNEE-
1255 AM CDT SUN MAY 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHERN
OSAGE COUNTIES...
THROUGH 130 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE AND NORTHERN OSAGE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE CARBONDALE...PAULINE...BERRYTON...SOUTHERN
TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN
MILE MARKERS 166 AND 178 COULD ALSO BE AFFECTED.
&&
LAT...LON 3873 9562 3875 9591 3900 9575 3898 9550
3888 9550
TIME...MOT...LOC 0554Z 220DEG 22KT 3879 9574The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:55 AM CDT | Special Weather Statement | TOP | Shawnee | 35 min |
| May 29, 2:05 AM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| May 29, 12:01 PM CDT | Wind Advisory | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 3 hr |
| May 29, 12:01 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 33 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.